Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 39, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 4, 1998, 6:20 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 4, 1998, 6:20 PM CDT (23:20 UTC)
- Expired
- Oct 4, 1998, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2763 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 042321
FFWOKC
OKC071-050215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KAY COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 915 PM CDT
* AT 620 PM CDT DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS MUCH
OF NORTHERN KAY COUNTY. RADAR ESTIMATES INDICATE 3 TO 4 INCHES OF
RAIN ACROSS NORTHERN KAY COUNTY. SOME COUNTY ROADS ARE REPORTED
UNDER WATER NEAR SUMPTER..
* LOCATIONS IN THE WARNING INCLUDE SUMPTER...NEWKIRK AND BLACKWELL
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
LAT...LON 3679 9742 3667 9726 3691 9692 3698 9716
...SPEG.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:30 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 4, 3:30 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN OCT 4 1998 STORMS WILL CONTINUE TO FORM ALONG THE DRYLINE THIS EVENING ACROSS THE NORTHWEST HALF OF OK. AMPLE MOISTURE AND FAVORABLE WIND FIELDS WILL SUPPORT SUPERCELLS WITH TORNADOES POSSIBLE. AS THE MID-LEVEL WAVE ROTATES THROUGH THE LARGE-SCALE TROUGH, THE DRYLINE SHOULD CONTINUE TO PUSH INTO CENTRAL OK THIS EVENING WITH STORMS DEVELOPING ALONG IT. THE COLD FRONT, THROUGH LAMAR, CO AT 3 PM, WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING, BUT MAY SLOW AS THE SURFACE LOW MOVES NORTHEAST THROUGH NEBRASKA TONIGHT AND YET ANOTHER MID-LEVEL WAVE APPROACHES OK FROM THE WEST. NONETHELESS, THE DYNAMICALLY COOLED AIR OVER NORTHEAST CO WILL MAKE IT INTO NORTHWEST OK OVERNIGHT AND PUSH INTO CENTRAL SECTIONS AROUND DAYBREAK MONDAY. THE FARTHER EAST THE FRONT PROGRESSES, THE SLOWER IT WILL MOVE AS SUPPORTING WINDS WILL BECOME NEARLY PARALLEL TO IT. THIS FRONT WILL LIKELY BE A WEATHER MAKER IN SOUTHEAST OK THROUGH TUESDAY. THE SECOND JET STREAK, MOVING ONSHORE IN THE PACIFIC NORTHWEST, WILL PUT SOUTHERN OK IN THE RR QUADRANT OF THIS FEATURE, ENHANCING THE LIFT SUPPLIED BY THE FRONT. WITH WESTERN OK IN THE DRY SLOT MONDAY AND THE NORTHEAT TRACK OF THE SURFACE LOW INTO THE UPPER MIDWEST, THAT PART OF THE STATE SHOULD STAY FREE OF LOW CLOUDS FOR THE FIRST PART OF THE WEEK. CENTRAL AND SOUTH CENTRAL SECTIONS WILL BE JUST NORTH OF THE SURFACE BOUNDARY ALLOWING FOR MORE NORMAL TEMPERATURES FOR A CHANGE. SEASONABLE TEMPERATURES WILL WARM SLIGHTLY BY THE END OF THE WEEK. FCSTID = 9 OKC 65 73 55 70 / 80 60 20 0 HBR 60 75 50 73 / 30 20 0 0 SPS 70 80 57 77 / 30 40 0 0 GAG 54 66 44 64 / 0 0 0 0 PNC 60 68 50 68 / 100 40 0 0 DUA 69 78 61 77 / 30 70 40 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Oct 4, 12:44 PM CDT, 5 hours 36 minutes before
OKZ004>048-050>052-TXZ083>090-042100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1244 PM CDT SUN OCT 4 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA ...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS THE MODERATE RISK AREA. DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE 80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL POSSIBLE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO DEVELOP HERE. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT. JAMES
Special weather statement, Oct 4, 12:44 PM CDT, 5 hours 36 minutes before
OKZ004>048-050>052-TXZ083>090-042100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1244 PM CDT SUN OCT 4 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA ...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS THE MODERATE RISK AREA. DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE 80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL POSSIBLE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO DEVELOP HERE. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT. JAMES
Local storm report, Oct 4, 3:18 PM CDT, 3 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM 5 NE SHARON OK .75 INCH HAIL
10/04/98 WOODWARD
0307 PM 19 NW CHESTER OK 2.00 INCH HAIL
10/04/98 MAJOR/WOODWARD COUNTY LINE
MCCLURELocal storm report, Oct 4, 4:46 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
442 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM 3 S ALINE OK 2.75 INCH HAIL
10/04/98 ALFALFA
0409 PM 3 N CLEO SPRINGS OK 2.75 INCH HAIL
10/04/98 MAJOR
0417 PM ARAPAHO OK .75 INCH HAIL
10/04/98 CUSTER
0400 PM 16 SE WAYNOKA OK 2.50 INCH HAIL
10/04/98 WOODS
0335 PM 1 W CARMEN OK TORNADO
10/04/98 ALFALFA
0336 PM 10 S DACOMA OK TORNADO
10/04/98 WOODS
0343 PM 4 NW CARMEN OK TORNADO
10/04/98 ALFALFA/WOODS COUNTY LINE
MCCLURELocal storm report, Oct 4, 5:43 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0516 PM MOUNTAIN PARK OK .88 INCH HAIL
10/04/98 KIOWA
0513 PM 6 NE NASH OK .88 INCH HAIL
10/04/98 GRANT
0520 PM HAWLEY OK .75 INCH HAIL
10/04/98 GRANT
0513 PM 1 N MOUNT SCOTT OK 1.75 INCH HAIL
10/04/98 COMANCHE
0526 PM APACHE OK .88 INCH HAIL
10/04/98 CADDO
0525 PM APACHE OK 1.75 INCH HAIL
10/04/98 CADDO
MCCLURELocal storm report, Oct 4, 5:58 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM WATONGA OK TORNADO
10/04/98 BLAINE TELEVISION REPORTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:21 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 24 min |
| Oct 4, 2:44 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 46 min |
| Oct 4, 3:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 68 min |
| Oct 4, 3:25 PM CDT | Tornado Warning | OUN | Alfalfa, Major, Woods | 35 min |
| Oct 4, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Major | 41 min |
| Oct 4, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 47 min |
| Oct 4, 3:57 PM CDT | Tornado Warning | OUN | Alfalfa, Major, Woods | 48 min |
| Oct 4, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 66 min |
| Oct 4, 4:23 PM CDT | Tornado Warning | OUN | Grant | 52 min |
| Oct 4, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 46 min |
| Oct 4, 4:42 PM CDT | Tornado Warning | OUN | Blaine | 33 min |
| Oct 4, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 47 min |
| Oct 4, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 49 min |
| Oct 4, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| Oct 4, 5:08 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 52 min |
| Oct 4, 5:12 PM CDT | Flash Flood Warning | OUN | Alfalfa, Grant | 3 hr |
| Oct 4, 5:12 PM CDT | Tornado Warning | OUN | Grant, Kay | 48 min |
| Oct 4, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 49 min |
| Oct 4, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 49 min |
| Oct 4, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 38 min |
| Oct 4, 5:42 PM CDT | Tornado Warning | OUN | Blaine | 33 min |
| Oct 4, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 45 min |
| Oct 4, 5:48 PM CDT | Tornado Warning | OUN | Caddo | 32 min |
| Oct 4, 5:54 PM CDT | Tornado Warning | OUN | Caddo, Comanche, Kiowa | 36 min |
| Oct 4, 5:56 PM CDT | Tornado Warning | OUN | Kay | 49 min |
| Oct 4, 5:56 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher | 34 min |
| Oct 4, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Oct 4, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 44 min |
| Oct 4, 6:10 PM CDT | Tornado Warning | OUN | Grant | 35 min |
| Oct 4, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 49 min |
| Oct 4, 6:16 PM CDT | Tornado Warning | OUN | Kingfisher | 29 min |
| Oct 4, 6:17 PM CDT | Tornado Warning | OUN | Caddo, Comanche | 33 min |
| Oct 4, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 31 min |
| Oct 4, 6:35 PM CDT | Tornado Warning | OUN | Garfield, Noble | 40 min |
| Oct 4, 6:36 PM CDT | Tornado Warning | OUN | Kingfisher, Logan | 39 min |
| Oct 4, 6:39 PM CDT | Tornado Warning | OUN | Payne | 36 min |
| Oct 4, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
| Oct 4, 6:43 PM CDT | Tornado Warning | OUN | Caddo, Grady | 32 min |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.